Adverse drug reactions caused by drug–drug interactions in elderly outpatients: a prospective cohort study
- First Online:
- Cite this article as:
- Obreli-Neto, P.R., Nobili, A., de Oliveira Baldoni, A. et al. Eur J Clin Pharmacol (2012) 68: 1667. doi:10.1007/s00228-012-1309-3
- 1.2k Downloads
Although the prevalence of drug–drug interactions (DDIs) in elderly outpatients is high, many potential DDIs do not have any actual clinical effect, and data on the occurrence of DDI-related adverse drug reactions (ADRs) in elderly outpatients are scarce. This study aimed to determine the incidence and characteristics of DDI-related ADRs among elderly outpatients as well as the factors associated with these reactions.
A prospective cohort study was conducted between 1 November 2010 and 31 November 2011 in the primary public health system of the Ourinhos micro-region, Brazil. Patients aged ≥60 years with at least one potential DDI were eligible for inclusion. Causality, severity, and preventability of the DDI-related ADRs were assessed independently by four clinicians using validated methods; data were analysed using descriptive analysis and multiple logistic regression.
A total of 433 patients completed the study. The incidence of DDI-related ADRs was 6 % (n = 30). Warfarin was the most commonly involved drug (37 % cases), followed by acetylsalicylic acid (17 %), digoxin (17 %), and spironolactone (17 %). Gastrointestinal bleeding occurred in 37 % of the DDI-related ADR cases, followed by hyperkalemia (17 %) and myopathy (13 %). The multiple logistic regression showed that age ≥80 years [odds ratio (OR) 4.4; 95 % confidence interval (CI) 3.0–6.1, p < 0.01], a Charlson comorbidity index ≥4 (OR 1.3; 95 % CI 1.1–1.8, p < 0.01), consumption of five or more drugs (OR 2.7; 95 % CI 1.9–3.1, p < 0.01), and the use of warfarin (OR 1.7; 95 % CI1.1–1.9, p < 0.01) were associated with the occurrence of DDI-related ADRs. With regard to severity, approximately 37 % of the DDI-related ADRs detected in our cohort necessitated hospital admission. All DDI-related ADRs could have been avoided (87 % were ameliorable and 13 % were preventable). The incidence of ADRs not related to DDIs was 10 % (n = 44).
The incidence of DDI-related ADRs in elderly outpatients is high; most events presented important clinical consequences and were preventable or ameliorable.